MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER 18G, 10CM FULL TRAY; INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER 18G, 10CM FULL TRAY; INTRAVASCULAR CATHETER
Catalog Number M118101
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reay1529 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by the facility that during placement the catheter sheared off during insertion, 5 cm of the catheter was retained in the patient's arm.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint that the catheter was sheared off during insertion was confirmed and was determined to be related to use of the device.The proximal segment of one 18g powerglide catheter, which consisted of the purple hub and green strain relief sleeve, was returned for investigation.The catheter segment extended 4.6cm from the distal end of the green sleeve.The distal segment of the catheter was not returned for investigation.A microscopic examination revealed that the catheter was scored within the lumen near the distal tip, which is typical of damage caused by a needle.A crescent shaped slit was observed at the distal end of the catheter segment.The adjoining surfaces of the crescent shaped slit were noted to be glossy and striated.The cross section at the distal tip of the catheter was dull and slightly granular.The break in the catheter appeared to be a result of complications with the insertion process.The damage to the catheter appeared to have been initiated with the sharp edge of the needle tip.The product ifu warns, ¿once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿ the ifu also states, ¿do not perforate, tear, or fracture the catheter with the needle or guidewire during the procedure.¿ no further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.
 
Event or Problem Description

Brand Name
POWERGLIDE MIDLINE CATHETER 18G, 10CM FULL TRAY
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6544355
Report Number3006260740-2017-00566
Device Sequence Number10989393
Product Code FOZ
UDI-Device Identifier00801741038112
UDI-Public(01)00801741038112(17)171130(10)REAY1529
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K133856
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Catalogue NumberM118101
Device Lot NumberREAY1529
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date05/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient Weight106